Kentucky, 2021

Flash Flooding and Flood in Kentucky, February 28, 2021

February 28, 2021 · NWS PAH · 6 events in 5 counties and zones

Major flash flooding occurred in the Tennessee border counties from Fulton east to Elkton. Ahead of a northward moving warm front, rain moved northeastward across the region during the late afternoon and evening hours on February 27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.8 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Major flash flooding occurred in the Tennessee border counties from Fulton east to Elkton. Ahead of a northward moving warm front, rain moved northeastward across the region during the late afternoon and evening hours on February 27. Waves of moderate to heavy rain with embedded thunderstorms continued through the night and into the day on the 28th. The heaviest rain occurred across southern portions of western Kentucky during the morning and afternoon hours on the 28th. This heavy rain was associated with a cold front that trailed from a low pressure system. The low moved from the Plains to the Great Lakes, placing western Kentucky in a very moist warm sector. Hourly rainfall rates of 1 to 2 inches per hour caused major flash flooding to occur in the towns of Fulton, Murray, Hopkinsville, and Elkton along with surrounding areas. Storm total rainfall amounts were in the 4 to 7 inch range in this corridor. Numerous roads were impassable and/or washed out across these areas due to high water over them. Murray was hit especially hard during the morning on the 28th with several cars, homes, and businesses flooded. The rain continued into the evening on the 28th, before gradually tapering off from northwest to southeast by around midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 6:01 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 28, 6:01 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
601 AM CST Sun Feb 28 2021

.UPDATE...
Issued at 545 AM CST Sun Feb 28 2021

Updated the aviation discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Monday)
Issued at 411 AM CST Sun Feb 28 2021

At this time, a NW to SE oriented swath of moderate rain is to the
northeast of the Quad State. This precip is overrunning a warm
front that juts into Western Kentucky. The warm front extends back
to the southwest through Arkansas and is the primary source of
the increased moisture advection into the Quad State. A line of
showers and some thunderstorms is developing along this warm
front and will advance towards the northeast as we move towards
dawn. This line will bring rain and some thunderstorms to Western
Kentucky and areas in MO/IL/IN near the Ohio River.

A low pressure system, presently located in Iowa, will move
northeastward towards the Great Lakes today. This will bring a
surface cold front through during the afternoon and early evening
hours. A line of showers and storms is expected to develop with
the front from Arkansas into the Quad State for the
afternoon/evening hours. However, with a convective environment
less favorable in areas north/west of the Ohio River, heavy rain
and thunderstorm potential is expected to be focused near and
south of the Ohio River with this line of storms.

With regards to the Flood Watch, northern/western locations are
still expected to get most of their remaining rainfall through the
morning, with amounts during the afternoon on the order of a
tenth to a quarter inch. Western Kentucky and locations adjacent
to the Ohio River (or Mississippi River south of the Ohio
confluence) will see the majority of rain occur during the day
today. Precipitable water and water vapor transport remain in the
99th percentiles for Western Kentucky and still 90th+ percentile
elsewhere through the morning and early afternoon, decreasing
quickly after the cold front passes. The afternoon line of storms
should depart the Pennyrile to the southeast near sunset with
lingering stratiform rain decreasing during the night. Since the
end timing is similar to the previous set of model runs, both
segments of the Flood Watch will continue with their current
durations.

I-57 roughly marks a line of around 1.25 inch of additional
rainfall with locations to the west forecast to see closer to an
inch of rain and locations to the east more. Southwest Indiana
and Western Kentucky are forecast to see an average of over 2
inches of rain, with localized values higher than 3 inches
possible. For Southwest Indiana, this rain is expected to occur
in the pre-dawn and morning hours, with very little after noon.
For Western Kentucky, this rain will primarily occur during the
morning and afternoon hours.

60 degree dew points have just entered southern portions of the
Jackson Purchase area. Dew points are expected to reach near 60
north/west of the Ohio this morning and the low to mid-60s for
Western Kentucky and adjacent counties. Mid-level lapse rates are
reasonable and MUCAPE values of several hundred Joules will
provide instability. While some thunderstorms are expected in the
morning hours, the greater convective potential is during the
afternoon hours in Western Kentucky as daytime heating brings the
instability to the surface, with the potential for strong storms
and a possible severe storm or two. An SPC marginal risk of severe
weather covers Western Kentucky, much of Southeast Missouri, and
far Southern Illinois. An SPC slight risk is located to the south
in Tennessee, ending at the KY/TN border. Wind is expected to be
the primary severe hazard though a brief spin-up tornado cannot be
ruled out.

Temperatures are warming up as we head towards dawn and will
continue to warm during the morning. High temperatures late
morning in northwestern portions of the Quad State are forecast to
be in the mid-60s while afternoon highs in the upper 60s to near
70 are possible in locations further southeast, especially Western
Kentucky. The cold front will quickly drop dew points and
temperatures, with lows tonight ranging from 30 in the NW to 40 in
the SE. Dry weather returns Monday with skies becoming mostly
clear. Highs will be near normal, in the lower 50s.

.LONG TERM...(Monday night through Saturday)
Issued at 411 AM CST Sun Feb 28 2021

Forecast confidence has increased from yesterday and is now at
moderate levels.

The 00Z guidance has come into reasonable agreement with 2 different
storm systems that may impact a portion of the region through the
extended portion of the forecast. The first is a compact upper low
that will slip eastward from the southern Plains to the Tennessee
Valley Tuesday and Tuesday night. The 00Z GFS and ECMWF operational
runs keep QPF along or south of our southern border, but their
ensembles indicate a 50% chance of measurable rain over the southern
half of the forecast area. Right now the best chances are Tuesday
afternoon and evening. Northern portions of the region are likely to
be dry with this system, and it is not out of the question that the
entire area will be dry.

The second system will reach the southern Plains Friday and then be
shunted southeast toward the Gulf Coast, as more amplified troughing
develops over the northeast. This amplified troughing was the
expected evolution yesterday, and now much of the guidance has
trended that way, including the 00Z operational GFS and ECMWF. Once
again their respective ensembles are not completely dry, but both
have well under 50% of the members generating QPF into our region,
which would generally be southeast Missouri into the Purchase Area
of Kentucky during the day Friday.

Our blended approach to building the forecast, is a bit behind the
trend, but does limit PoPs to the 2 periods mentioned above. We
likely have too much PoP too far north and northeast with both
systems. It should be plenty warm enough to avoid any significant
wintry impacts where we do actually get measurable precipitation.

High temperatures will start out a little below normal on Tuesday,
and then trend well above normal by Thursday. Surface high pressure
will build through the region Friday through next weekend, and that
will lead to dry weather with highs trending toward normal for
Saturday and Sunday. Lows will generally be in the 30s each night.

&&

.AVIATION...
Issued at 557 AM CST Sun Feb 28 2021

MVFR/IFR conditions are occurring at this time. Cigs are the
primary source of the category reductions, though heavier showers
and thunderstorms have dropped vsby to IFR as well. Showers at
KMVN/KCGI/KPAH will continue through the early morning hours with
the latter two more likely to see a brief thunderstorm. KEVV/KOWB
will see heavy rain and thunderstorms through the morning. As the
initial line moves eastward away from the terminal sites this
afternoon, an additional line of showers and storms is expected to
form to the west with a cold front. KPAH, and to a lesser extent
KCGI, may have late afternoon thunderstorms with this second line
while northern terminals are more likely to only have light
showers. Winds at northern sites are lighter at this time and may
see some low-level wind shear this morning. Winds are generally
expected to gust to 20 kts during the day, though higher gusts are
possible with thunderstorms. Cigs will generally be MVFR during
the day, with VFR approaching northwestern sites around the end of
the TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until noon CST today for ILZ081>086-088-089-092-093.

     Flood Watch through this evening for ILZ087-090-091-094.

MO...Flood Watch until noon CST today for MOZ076-086-087-100-107>111.

     Flood Watch through this evening for MOZ112-114.

IN...Flood Watch until noon CST today for INZ081-082.

     Flood Watch through this evening for INZ085>088.

KY...Flood Watch through this evening for KYZ001>022.

&&

UPDATE...ATL
SHORT TERM...ATL
LONG TERM...DRS
AVIATION...ATL
Hazardous weather outlook, Feb 28, 4:29 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
429 AM CST Sun Feb 28 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
429 AM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch is in effect for most of the Quad State region. The
Watch is in effect through the morning for most of Southeast
Missouri and Southern Illinois as well as portions of Southwest
Indiana. The Watch continues through the evening for Western
Kentucky and some adjacent counties in Missouri, Illinois, and
Indiana. Average storm total expected rainfall in the Watch area
is 2 inches, but thunderstorms with heavy rains could produce
locally higher totals. Refer to the Watch products for more
details.

In addition, there is a marginal risk of severe weather today,
mainly across Western Kentucky. Heavy rain and lightning will be
the primary hazards with thunderstorms, with strong to severe
wind gusts possible. A brief spin-up tornado cannot be completely
ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of thunderstorms and flooding are encouraged.

In the hours before

Local storm report, Feb 28, 5:25 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
525 AM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     FLOOD            3 W NEWBURGH            37.95N 87.45W
02/28/2021                   VANDERBURGH        IN   TRAINED SPOTTER

            STREET FLOODING NEAR ANGEL MOUNDS ON THE
            SOUTHEAST SIDE OF EVANSVILLE.

&&

DRS
Local storm report, Feb 28, 7:13 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 AM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     FLOOD            4 SSE PRINCETON         38.30N 87.54W
02/28/2021                   GIBSON             IN   LAW ENFORCEMENT

            COUNTY ROAD 350 SOUTH FLOODED BETWEEN COUNTY
            ROAD 550 EAST AND US 41.

&&

DWS
Local storm report, Feb 28, 7:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
736 AM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     FLOOD            LYNN GROVE              36.59N 88.44W
02/28/2021                   CALLOWAY           KY   TRAINED SPOTTER

            MINOR FLOODING REPORTED ON BROWNS GROVE ROAD
            NEAR KY 94.

&&

DWS
Local storm report, Feb 28, 7:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
748 AM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HEAVY RAIN       6 ENE KARBERS RIDGE     37.63N 88.24W
02/28/2021  M2.49 INCH       GALLATIN           IL   MESONET

            MESONET STATION JNCIL 6 S JUNCTION.

0730 AM     HEAVY RAIN       4 ESE EVANSVILLE        37.96N 87.49W
02/28/2021  M2.37 INCH       VANDERBURGH        IN   COCORAHS

            COCORAHS STATION IN-VN-34 EVANSVILLE 3.5
            ESE.

0700 AM     HEAVY RAIN       4 ENE COBDEN            37.56N 89.19W
02/28/2021  M2.29 INCH       UNION              IL   COCORAHS

            COCORAHS STATION IL-UN-8 COBDEN IL 4 ENE.

0700 AM     HEAVY RAIN       1 SSE COBDEN            37.52N 89.25W
02/28/2021  M2.25 INCH       UNION              IL   COCORAHS

            COCORAHS STATION IL-UN-6 COBDEN IL 0.8 SSE.

0700 AM     HEAVY RAIN       2 NW NEWBURGH           37.97N 87.43W
02/28/2021  M2.13 INCH       WARRICK            IN   COCORAHS

            COCORAHS STATION IN-WK-26 NEWBURGH 2.2 NW.

0639 AM     HEAVY RAIN       9 WSW EVANSVILLE        37.93N 87.69W
02/28/2021  M2.13 INCH       VANDERBURGH        IN   COCORAHS

            COCORAHS STATION IN-VN-37 EVANSVILLE 8.8
            WSW.

0645 AM     HEAVY RAIN       2 N CAPE GIRARDEAU      37.34N 89.54W
02/28/2021  M2.06 INCH       CAPE GIRARDEAU     MO   COCORAHS

            COCORAHS STATION MO-CG-13 CAPE GIRARDEAU MO
            2 N.

0736 AM     HEAVY RAIN       1 NE NEWBURGH           37.95N 87.39W
02/28/2021  M2.05 INCH       WARRICK            IN   MESONET

            MESONET STATION CW6641 NEWBURGH IN.

0731 AM     HEAVY RAIN       2 NE MOUNT VERNON       37.96N 87.87W
02/28/2021  M2.05 INCH       POSEY              IN   MESONET

            MESONET STATION FW0374 MT. VERNON.

0735 AM     HEAVY RAIN       3 W SEDALIA             36.64N 88.66W
02/28/2021  M2.04 INCH       GRAVES             KY   MESONET

            MESONET STATION DW9711 MAYFIELD.

0736 AM     HEAVY RAIN       OAKLAND CITY            38.34N 87.35W
02/28/2021  M2.01 INCH       GIBSON             IN   MESONET

            MESONET STATION AR793 OAKLAND CITY IN.

&&

The radar

The Paducah radar (KPAH), 62 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Fulton

When
February 28, 8:00 AM CST to 4:00 PM CST
Where
Fulton County, Fulton to 2.99 mi NNW of Riceville
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
36.520, -88.870

Low-lying roads and underpasses were submerged and impassable. Some homes and businesses were affected.

Flash Flood, Calloway

When
February 28, 8:35 AM CST to 8:00 PM CST
Where
Calloway County, 1.63 mi WNW of Pottertown to 2.53 mi SSE of Stella
Cause
Heavy Rain
Property damage
$2.9 million
Reported by
Trained Spotter
Coordinates
36.626, -88.209

Considerable flash flooding occurred in Murray and the nearby surrounding area. Numerous roads were flooded, including main thoroughfares such as U.S. Highway 641 and Highway 80. Water entered homes and businesses. Creeks such as Ledbetter Creek were well out of their banks. Brookfield Lane in Murray was completely submerged, with deep water in some areas. Some cars were halfway submerged on the Kentucky 121 bypass close to the CSFB Center. Part of Baily Road was washed away. Many roads were still flooded in the evening due to the ongoing rain. Storm total rainfall was 5.05 inches at Murray. Specific damage figures for the City of Murray include: 2 locations with road or culvert damage and at least 6 businesses flooded. There were some flooded homes but none that were evacuated by emergency services. The figures for Calloway County outside Murray include: at least 91 locations with road or culvert damage and an unspecified number of flooded residences. No evacuations were conducted by emergency services.

Flash Flood, Graves

When
February 28, 9:20 AM CST to 11:30 AM CST
Where
Graves County, 1.8 mi WNW of Sedalia to 2.26 mi SSW of Sedalia
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
36.660, -88.630

Water was flowing swiftly across Highway 303 near Sedalia. A portion of Wingo Road was completely washed away.

Flash Flood, Christian

When
February 28, 9:40 AM CST to 5:30 PM CST
Where
Christian County, 1.29 mi ESE of Church Hill to Gainsville
Cause
Heavy Rain
Property damage
$200,000
Reported by
Public
Coordinates
36.795, -87.548

A minivan became disabled in floodwaters on East 9th Street near the railroad tracks in Hopkinsville. Highway 41 was closed and impassable south of Hopkinsville. An approximate estimate of road closures countywide was about 25. Only three roads were damaged, and they were repaired rather quickly with gravel. There were three homes flooded. Around a dozen or so homes were affected with water in carports, basements, and crawl spaces.

Flash Flood, Todd

When
February 28, 9:53 AM CST to 4:00 PM CST
Where
Todd County, 1.8 mi WNW of Elkton to 1.52 mi ENE of Elkton
Cause
Heavy Rain
Property damage
$500,000
Reported by
Public
Coordinates
36.830, -87.180

Major flash flooding occurred in Todd County. Initially, a small creek along Stokes Chapel Road near Elkton was out of its banks and flooding the road. The flash flooding became more widespread and intense as the day wore on. Evacuations were underway on a few streets in Elkton. North Main Street was closed coming into Elkton. Elk Fork Road was also closed. A total of 15 residences and 3 businesses were impacted in Elkton, mainly on Water Street, North Main, East Main, West Main, and Washington St. About six people were evacuated from three residences on Water Street and East Main Street. At the peak of the flooding, water was over Highways 181 around Elkton and Guthrie, Highway 475, Highway 106, Highway 104 at Old Trenton, Highway 102 near Allensville, and at least ten county roads. A few roads were temporarily closed until they could be repaired.

Flood, Christian

When
February 28, 10:00 AM CST to 11:59 PM CST
Where
Christian County, Hopkinsville to 0.83 mi N of Casky
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
36.850, -87.480

A near-record flood occurred on the Little River at Hopkinsville. With 4 to 7 inches of rain in the Hopkinsville area, the South Fork Little River experienced major flooding. In fact, the Hopkinsville Bypass gage recorded a crest of 21.15 feet, which was only 2 tenths below the record of 21.35 feet set on July 7, 2016. Floodwaters briefly lapped over the runway at the Hopkinsville airport. Floodwater also encroached over a couple of industrial park properties. The river crested on the afternoon of the 28th but remained above flood stage into March 1.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940993, 940964, 940967, 940968, 940971, 941037.